Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Wakefield, VA

August 18, 2003Dinwiddie County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 18, 2003, 5:07 PM EDT for Dinwiddie County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 5:07 PM EDT (21:07 UTC)
Expired
Aug 18, 2003, 5:35 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Dinwiddie County, VA

The radar

The Norfolk radar (KAKQ), 52 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 182107
SVRAKQ
VAC053-182135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 PM EDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 535 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PETERSBURG AIRPORT...OR ABOUT 4 MILES
  SOUTHWEST OF EXIT 61 ALONG I 85...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DINWIDDIE...AND CENTER STAR AROUND 530 PM...
  BUTTERWORTH AROUND 535 PM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.



LAT...LON 3701 7778 3715 7767 3724 7762 3723 7748
          3715 7739 3703 7745 3694 7751 3691 7757
$$

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT MON AUG 18 2003

.OVERVIEW...TROF ALOFT INVOF ERN CBRD WL GRDLY BE RPLCD BY BUILDING
RDG FM W OF MTNS BY MIDWEEK. RDG WL RMN STRNG ENUF TO BE CONTROL
INTO FRI...B4 NEXT CDFNT FM THE WNW ARRIVES SAT. RE-ESTABLISHMENT OF
TROF INTO ERN STATES XPCTD BY LT WKND/ERY NEXT WK.

.SHORT TERM...CVRG OF ONGOING CNVTN ABT 10-20%...AND WL NEED ISLTD
CHC FOR ERY EVE. SHRAS/TSRAS LIKELY TO DSPT QUIKLY TWD SUNSET...LVG
MCLR FOR MUCH OF THE NGT. IT RMNS A STRUGGLE TO LWR DWPTS ACRS FA...
AND EVEN THO SUM NUDGING DN OF DWPTS XPCTD OVRNGT...WL RMN MOIST
ENUF IN LLVLS FOR PTCHY FG DVLPMNT AFT MDNGT. CAN WE TRUST A DRY
FCST TUE/WED? STRENGTHENING INVERSION IN MID LVLS AS RDG GRDLY
BUILDS INTO RGN SHUD PUT A CAP ON AFTN CNVTN. HWVR...THIS HAS BEEN
AN UNUSUALLY WET SUMMER...AND WUD NOT BE A SURPRISE FOR A CPL
SHRAS/TSRAS TO DVLP (ESP TUE AFTN - OVR HIER TERRAIN/INLAND FM
THE CST/BAY?).

.EXTENDED...TMG NEXT CDFNTL PASSAGE RMNG UNCERTAIN. XPCTG RDG TO
HANG ON LONG ENUF TO KP CNVTN AWAY THRU FRI (WE CAN ADD LO CHC POPS
IN LTR FCST PACKAGES IF NEC)...AS LLVL FLO TURNS TO SWLY DRCTN
THU/FRI. WL LMT CHCS FOR SHRAS/TSRAS TO SAT/SAT NGT MOST AREAS W/
FNTL BNDRY PRESSING THRU FA. DRYING CONDS XPCTD LT IN THE WKND...AND
FOR ERY NEXT WK.

.MARINE...NO SGFNT WX.

.AVIATION...ISLTD CNVTN THIS EVE OTRW VRBL CIGS GENLY 3-5KFT THRU
EVE HRS...THEN PSBL PTCHY FG LWRG VSBYS TO 1-3 MI LTR TNGT/ERY TUE.

.PRELIMINARY TEMPS/POPS...
SBY 62 83 62 87 / 20 10 10 10
OXB 66 80 67 82 / 20 10 10 10
WAL 66 82 67 86 / 20 10 10 10
FVX 63 85 64 89 / 20 10 10 10
RIC 65 84 65 88 / 20 10 10 10
PTB 65 85 65 89 / 20 10 10 10
AKQ 64 85 66 88 / 20 10 10 10
PHF 67 83 68 86 / 20 10 10 10
ORF 71 80 70 87 / 20 10 10 10
ECG 70 84 69 87 / 20 10 10 10

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

25
Hazardous weather outlook, Aug 18, 5:30 AM EDT, 11 hours 37 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND  STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 18, 3:10 PM EDT, 1 hour 57 minutes before
VAZ071-073-078-082>086-090-091-181945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT MON AUG 18 2003

...THUNDERSTORMS DEVELOPING FROM MIDDLESEX TO EASTERN HENRICO
COUNTIES...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS FROM 7 MILES NORTH OF URBANNA TO 9 MILES
WEST OF EXIT 205 ALONG I 64...OR FROM 7 MILES NORTH OF URBANNA TO
HIGHLAND SPRINGS...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS
WILL BE NEAR EXIT 214 ALONG I 64 AROUND 315 PM EDT...
  KILMARNOCK AROUND 320 PM EDT...
  EXIT 227 ALONG I 64 AROUND 330 PM EDT...
  CHARLES CITY AROUND 335 PM EDT...
  DELTAVILLE AROUND 340 PM EDT...
  TOANO AROUND 345 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EXIT 211 ALONG I
64...EXIT 220 ALONG I 64...GLOUCESTER COURTHOUSE...MATHEWS...NEW
KENT...NORGE...ROXBURY AND TALLEYSVILLE.

WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF 3/4 TO 1 INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

&&
LAT...LON 3781 7651 3756 7696 3748 7750 3726 7688
          3733 7634 3758 7589
Special weather statement, Aug 18, 3:50 PM EDT, 1 hour 17 minutes before
VAZ073-078-082>086-090-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH EASTERN PORTIONS OF KING AND
QUEEN AND KING WILLIAM COUNTIES...AND WESTERN NEW KENT AND SOUTHEAST
HENRICO COUNTIES...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM URBANNA TO 8 MILES SOUTHWEST OF ROXBURY...
OR FROM URBANNA TO 7 MILES NORTH OF HOPEWELL...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR URBANNA AROUND 400 PM EDT
CHARLES CITY AROUND 415 PM EDT...EXIT 227 ALONG I 64 AROUND 420 PM
EDT TOANO AROUND 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DELTAVILLE...EXIT 211 ALONG I 64...EXIT 214 ALONG
I 64...EXIT 220 ALONG I 64...NEW KENT...NORGE AND TALLEYSVILLE.

WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
&&
LAT...LON 3774 7665 3737 7746 3724 7690 3760 7609
Special weather statement, Aug 18, 3:56 PM EDT, 1 hour 11 minutes before
VAZ065-079-080-087-088-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF SOUTH CENTRAL
VIRGINIA...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MCKENNEY TO EXIT 15 ALONG I 85...MOVING
SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR EXIT 39
ALONG I 85 AROUND 400 PM EDT
  BRODNAX AROUND 405 PM EDT
  LAWRENCEVILLE AROUND 415 PM EDT
  PURDY AROUND 430 PM EDT
  EXIT 13 ALONG I 95 AROUND 445 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EMPORIA...EXIT
24 ALONG I 95...EXIT 17 ALONG I 95...EXIT 24 ALONG I 85...EXIT 34
ALONG I 85 AND SOUTH HILL.

WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
&&
LAT...LON 3715 7769 3675 7824 3639 7789 3678 7733
Local storm report, Aug 18, 3:57 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0357 PM EDT MON AUG 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 W MOYOCK                NC   WIND DAMAGE
08/18/03   CURRITUCK                      LARGE TREE DOWNED ONTO
                                          UNIVERSAL BLVD IN CAROLINA
                                          VILLAGE SUBDIVISION.

0315 PM    MOYOCK                    NC   LIGHTNING
08/18/03   CURRITUCK                      LIGHTNING STRUCK SHED AND
                                          CAUSED FIRE IN RANCHLAND
                                          SUBDIVISION.

25
Special weather statement, Aug 18, 4:03 PM EDT, 1 hour 4 minutes before
NCZ016-017-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF COASTAL NORTHEAST
NORTH CAROLINA...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CAMDEN...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR INDIANTOWN...AND...WHITEHALL SHORES
AT 415 PM EDT...BARTLETT...AND...TAYLORS BEACH AT 420 PM EDT...RIDDLE
AT 425 PM EDT...SHILOH AT 430 PM EDT...OLD TRAP AT 440 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CURRITUCK AND GRANDY.

WIND GUSTS TO 40 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
&&
LAT...LON 3648 7605 3640 7625 3606 7609 3616 7582
Special weather statement, Aug 18, 4:55 PM EDT, 12 minutes before
VAZ080-081-088-089-092-093-182145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF CENTRAL
VIRGINIA...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CLAREMONT TO 13 MILES NORTH OF MCKENNEY...OR
FROM CLAREMONT TO 7 MILES SOUTH OF MANNBORO...MOVING SOUTHEAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SPRING GROVE AROUND 500
PM EDT
  SAVEDGE AROUND 505 PM EDT
  TEMPLETON AROUND 510 PM EDT
  DEWITT AROUND 515 PM EDT
  ELBERON AROUND 520 PM EDT
  DENDRON AROUND 525 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DINWIDDIE...
DISPUTANTA...EXIT 45 ALONG I 95...EXIT 41 ALONG I 95...EXIT 33 ALONG
I 95...EXIT 24 ALONG I 95...EXIT 61 ALONG I 85...FORT LEE...
PETERSBURG...WAKEFIELD AND WAVERLY.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
&&
LAT...LON 3727 7695 3720 7794 3678 7769 3685 7671

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:48 PM EDTSevere Thunderstorm WarningAKQSouthampton32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.